Utah, 2004

Funnel Cloud in Utah, August 1, 2004

August 1, 2004 · NWS GJT · 1 event in 1 county or zone

A funnel cloud was observed moving southeast over the Lucerne Valley near Flaming Gorge Reservoir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A funnel cloud was observed moving southeast over the Lucerne Valley near Flaming Gorge Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SUN AUG 1 2004

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
LARGE SCALE PATTERN CONSISTS OF AN UPPER HIGH CENTERED OVER EASTERN
NEW MEXICO AND WEST TEXAS WITH AN UPPER LOW ALONG THE NORTHERN
CALIFORNIA COAST. SOUTHWEST FLOW BETWEEN THESE TWO FEATURES HAS
ADVECTED MID TO HIGH LEVEL MOISTURE OVER EASTERN UTAH AND WESTERN
COLORADO. A WEAK WAVE OVER EASTERN UTAH COMBINED WITH WEAK DIVERGENCE
AND DIFLUENCE ALOFT HAS ASSISTED IN THE DEVELOPMENT OF ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS EARLY THIS
AFTERNOON. AREAL COVERAGE OF STORMS WILL INCREASE THROUGH LATE
AFTERNOON WITH ENOUGH STORM MOTION TO PUSH SOME STORMS OUT OVER THE
VALLEYS. ALTHOUGH DEW POINTS ARE CREEPING UP ACROSS EASTERN UTAH AND
SOUTHWEST COLORADO, LOW ELEVATIONS REMAIN QUITE DRY AND LITTLE TO NO
PRECIPITATION WILL BE THE RULE WITH STORMS THROUGH THE EVENING WITH
EVAPORATIVE COOLING BELOW SHOWERS AND STORMS RESULTING IN SOME STRONG
OUTFLOW WINDS. FIRE WEATHER HEADLINES CURRENTLY IN PLACE HAVE THESE
ISSUES COVERED WELL FOR AREAS WITH CRITICAL FUELS.

DIMINISHING COVERAGE OF THUNDERSTORMS TONIGHT AS DIURNAL
STABILIZATION OF THE BOUNDARY LAYER OCCURS. POTENTIAL FOR ISOLATED
SHOWERS OR THUNDERSTORMS AFTER MIDNIGHT WITH AN INCREASINGLY MOIST
ATMOSPHERE AND SUBTLE WAVES EMBEDDED IN THE FLOW. CLOUDS AND
INCREASED HUMIDITIES WILL KEEP OVERNIGHT MIN TEMPERATURES WARMER BY
SEVERAL DEGREES ACROSS MOST OF THE FORECAST AREA.

DEEP SOUTHWEST FLOW WILL CONTINUE TO ADVECT MOISTURE OVER EASTERN
UTAH AND WESTERN COLORADO MONDAY. MODELS INDICATING PRECIPITABLE
WATER VALUES RISING INTO THE 3/4 INCH TO 1 INCH RANGE BY LATE MONDAY
AFTERNOON WHICH LOOKS REASONABLE GIVEN SATELLITE AND RAOB
PRECIPITABLE WATER TRENDS. THE UPPER LOW CURRENTLY ALONG THE NORTHERN
CALIFORNIA COAST IS PROGGED TO FILL AND MOVE ACROSS THE GREAT BASIN
AS AN OPEN WAVE MONDAY AND MONDAY NIGHT WHILE ANOTHER WEAK WAVE
ROTATES AROUND THE WEST SIDE OF THE HIGH AND CROSSES THE FORECAST
AREA MONDAY NIGHT. SATELLITE DATA LENDS CREDENCE TO THESE IDEAS AND
WILL MAINTAIN THE INCREASED AREAL COVERAGE OF THUNDERSTORMS IN THE
FORECAST GRIDS FOR MONDAY AFTERNOON AND NIGHT. DIURNAL TEMPERATURE
SWING WILL CLOSE SEVERAL DEGREES WITH INCREASED CLOUDS AND HUMIDITIES
MONDAY AND MONDAY NIGHT. GRADUAL MOISTENING OF THE LOW LEVELS WILL
INCREASE THE CHANCE OF WETTING RAINS. LINDQUIST

.LONG TERM (TUESDAY THROUGH SUNDAY)...UPPER LEVEL HIGH PRESSURE WILL
BE CENTERED OVER THE TEXAS/OKLAHOMA AREA EARLY THIS PERIOD...THEN IS
EXPECTED TO RETROGRADE AND REBUILD WEST NEAR THE FOUR CORNERS TOWARD
THIS WEEKEND.

TUESDAY...SHORT RANGE MODELS INDICATE THE BEST SURGE OF SUB-TROPICAL
MOISTURE (META H7 SPEC HMDTY 6-7G/KG) MOVING ACROSS SOUTHEAST UTAH
AND MUCH OF WESTERN COLORADO EARLY TUESDAY ASSOCIATED WITH ORGANIZED
MID LVL SHORTWAVE. HAVE INCREASED CLOUDS AND BOOSTED UP POPS TO
CHANCE FOR THE SOUTHERN 2/3RDS OF WESTERN COLORADO FOR THE MORNING
(12-18Z) PERIOD. DURING THE AFTERNOON...AXIS OF DEEP MOISTURE SLIDES
EAST AND DRIER AIR BEGINS TO WORK ACROSS EASTERN UTAH/NORTHWEST
COLORADO. WILL TREND TO DECREASE POPS ACROSS THESE AREAS. CLOUDS AND
PRECIP SHOULD HOLD TEMPS DOWN SEVERAL DEGREES BELOW NORMAL FOR MOST
LOCATIONS.

WEDNESDAY...LATEST MODEL PWAT SUGGESTS LITTLE CHANGE FROM TUESDAY.
ONLY DIFFERENCES WILL BE DRIER AND WARMER MID LEVELS AND LACK OF MID
LVL FORCING. THIS WILL LIKELY REDUCE COVERAGE OF CONVECTION...BUT
EXPECT BY AFTERNOON THAT THE MOUNTAINS AND RIDGETOPS WILL BE FIRING
DUE TO STRONG SURFACE HEATING.

THURSDAY THROUGH SUNDAY...LITTLE CHANGE IN THE PATTERN THROUGH THIS
PERIOD. UPPER HIGH WILL REMAIN SOUTH OF THE FOUR CORNERS RESULTING
IN A GENERALLY WEAK WEST-SOUTHWEST MID LVL FLOW ACROSS THE AREA.
NO SIGNIFICANT DRYING SEEN...THOUGH DEEPER MOISTURE AND INSTABILITY
APPEAR TO BE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. WILL
TREND POPS/SKY/WX TOWARD A MORE DIURNAL CYCLE. WITH UPPER HIGH
CLOSER TO UT/CO...TEMPS WILL GRADUALLY WARM BACK UP TO AT OR
SLIGHTLY ABOVE NORMAL LEVELS.  DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR DRY LIGHTNING UNTIL MIDNIGHT FOR FIRE
      WEATHER ZONES 203 AND 205 ABOVE 8000 FEET.
.UT...RED FLAG WARNING FOR DRY LIGHTNING UNTIL MIDNIGHT FOR FIRE
      WEATHER ZONES 447...448 AND 449.

TAL/DJN
Hazardous weather outlook, Aug 1, 4:54 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MDT SUN AUG 1 2004

COZ001-002-004>008-021300-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-ELKHEAD AND PARK MOUNTAINS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-UPPER YAMPA RIVER BASIN-
554 AM MDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO INCLUDING
THE ELKHEAD...PARK AND GORE RANGES AND THE I-70 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND EVENING...
MAINLY OVER HIGHER TERRAIN. THESE STORMS WILL PRODUCE LITTLE RAIN
WITH GUSTY WINDS TO 45 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE MONDAY AND TUESDAY
AS THE SOUTHWEST MONSOON SWEEPS OVER THE AREA. HOWEVER...
THUNDERSTORMS WILL DECREASE THROUGH THE REMAINDER OF THE WEEK AS DRY
AIR FROM THE WESTERN DESERTS MOVES IN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

COZ003-009-010-012-013-017-018-021300-
FLAT TOPS-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
GRAND AND BATTLEMENT MESAS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
554 AM MDT SUN AUG 1 2004

...RED FLAG WARNING THIS AFTERNOON AND EVENING ABOVE 8000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL COLORADO MOUNTAINS
INCLUDING THE FLAT TOPS AND NORTHWEST SAN JUAN MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT...

WARM TEMPERATURES AND THE RETURN OF MONSOON MOISTURE WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON.
DUE TO DRY CONDITIONS IN THE ATMOSPHERIC LAYER NEAREST THE EARTHS
SURFACE...MANY OF THESE THUNDERSTORMS WILL BE OF THE DRY VARIETY.
SPECIFICALLY...THESE STORMS WILL GENERATE STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING WITH LITTLE OR NO RAINFALL REACHING THE GROUND.
DRY LIGHTNING COMBINED WITH DRY FUELS HAS WARRANTED THE ISSUANCE OF
A RED FLAG WARNING FOR CENTRAL AND PORTIONS OF THE NORTHERN AND
SOUTHERN MOUNTAINS ABOVE 8000 FEET FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE COMING WEEK
AS THE SOUTHWEST MONSOON PERSISTS. AS THE DAYS PASS...STORMS WILL
BECOME MORE EFFICIENT RAIN PRODUCERS AND THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BECOME HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

COZ011-014-019>023-021300-
ANIMAS RIVER BASIN-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UPPER GUNNISON RIVER VALLEY-
554 AM MDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO INCLUDING
THE SOUTHWEST SAN JUAN MOUNTAINS AND THE MONTROSE AND GUNNISON AREAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING WITH ISOLATED THUNDERSTORMS AT LOWER
ELEVATIONS AS THE SOUTHWEST MONSOON REDEVELOPS OVER THE REGION. THESE
STORMS WILL PRODUCE LITTLE RAIN WITH GUSTY WINDS TO 45 MPH...SMALL
HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE COMING WEEK
AS THE SOUTHWEST MONSOON PERSISTS. AS THE DAYS PASS...STORMS WILL
BECOME MORE EFFICIENT RAIN PRODUCERS AND THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BECOME HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

UTZ023>025-027-021300-
ARCHES/GRAND FLAT-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
TAVAPUTS PLATEAU-
554 AM MDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING WITH ISOLATED THUNDERSTORMS AT LOWER
ELEVATIONS AS THE SOUTHWEST MONSOON REDEVELOPS OVER THE REGION.
MANY OF THESE STORMS WILL PRODUCE LITTLE RAIN WITH GUSTY WINDS TO 45
MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE MONDAY AND TUESDAY
AS THE SOUTHWEST MONSOON SWEEPS OVER THE AREA. HOWEVER...
THUNDERSTORMS WILL DECREASE THROUGH THE REMAINDER OF THE WEEK AS DRY
AIR FROM THE WESTERN DESERTS MOVES IN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

UTZ022-028-029-021300-
CANYONLANDS/NATURAL BRIDGES-LA SAL AND ABAJO MOUNTAINS-
SOUTHEAST UTAH-
554 AM MDT SUN AUG 1 2004

...RED FLAG WARNING THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

WARM TEMPERATURES AND THE RETURN OF MONSOON MOISTURE WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON.
DUE TO DRY CONDITIONS IN THE ATMOSPHERIC LAYER NEAREST THE EARTHS
SURFACE...MANY OF THESE THUNDERSTORMS WILL BE OF THE DRY VARIETY.
SPECIFICALLY...THESE STORMS WILL GENERATE STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING WITH LITTLE OR NO RAINFALL REACHING THE GROUND.
SUFFICIENTLY WIDESPREAD DRY LIGHTNING COMBINED WITH DRY FUELS HAS
WARRANTED THE ISSUANCE OF A RED FLAG WARNING FOR SOUTHEAST UTAH FOR
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE COMING WEEK
AS THE SOUTHWEST MONSOON PERSISTS. AS THE DAYS PASS...STORMS WILL
BECOME MORE EFFICIENT RAIN PRODUCERS AND THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BECOME HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

NL

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Daggett

When
August 1, 3:45 PM MST to 4:00 PM MST
Where
Daggett County, 1 mi E of Manila
Reported by
TRAINED SPOTTER
Coordinates
40.887, -109.508 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420642.